Q. There is knee inflammation after stopping steroids. Why?

Answered by
Dr. Durgesh Srivastava
and medically reviewed by Dr. Divya Banu M
Published on Jul 02, 2019

Hello doctor,

My daughter (4 years old) had an eye injury around seven months back. She is now diagonised with granulomatous panuvietis. I have consulted in person around six opthalmologists and they have told that it is due to eye injury. However, one of them wanted me to go for auto immune tests just to rule that out and asked me to consult a rhemutologist as well. My daughter did not have any joint pains or any other problems at all. It was only eye inflammation. We did all the tests including CPR, ESR, RA factor, ANA and every possible test. Tb also, jaundice LFT, X-ray, B-scan, C-scan. All of them are normal. Only that she has cataract in eye due to inflammation which opthals told that it is due to injury as it was ignored and not treated. Later, the doctor prescribed her Deflazacort 18 mg.

She was on medication for three weeks and we were shifting our house to another city. She suddenly fell ill due to hot weather. Physicians asked to stop steroids immediately and the opthal doctor also asked us to go ahead with them. She was ill only for a day. Next day, we shifted back to our native which is much cooler and she was absolutely fine without any medications. However, after a day, she started having severe joint pains only in her knees. Since we were in a village,we could not take her to doctor. After 4 to 5 days she started getting swelling in both the knees. When we rushed to doctor, they claimed it as autoimmune. Now we are in confusion. Till she was taking steroids ,she was fine. Rather, even before she was on steroids also, she had no problems. However, after pulling off steroids, she has inflammation and there is no evidence of why this inflammation has occured, if it is autoimmune. As all her reports are normal and only her joint inflammation which we believe is due to the medicines that she took, can anyone conclude that its autoimmune? Does any knee inflammation in a normal person means autoimmune? Is inflammation in any part of the body related to only auto immune diseases. Is there no other reason? Now the doctor is saying that she has to be on immunosuppressants for two years. Is this only because she has inflammation in leg which also occured due to withdrawal of steroids and there is no other reason?

#

Hello,

Welcome to icliniq.com.

I shall try to answer your queries one by one.

Eye injury may sometimes set up the autoimmunity. It is not clear in your question how much eye problem she currently has. Inflammation anywhere in body could be set up by infection, autoimmunity, or auto-inflammatory disease. The age group of the patient suggest the possibility of oligoarticular juvenile idiopathic arthritis. In this, eye involvement is also common, in the form of uveitis. But it can be definitely diagnosed only after physical examination. Most of the blood tests are usually normal in it.

If it is juvenile arthritis, then long time treatment is recommended. Wysolone and Folitrax are commonly used to treat it. Other possibilities for garanulomatous uveitis include tuberculosis and sarcoidosis. You should consult with a rheumatologist for establishing a definite diagnosis. In addition to the tests described, I would also suggest to get HLA B27 to be done.

Thank you doctor,

She has cataract too. Rheumatologist say that it is sarcoidosis. Eye injury may set up autoimmunity means. Autoimmunity can happen due to injury also? I did not understand that.

The reason why I am curious is everyone is looking at inflammation. However, it is caused only after withdrawal of steroids. Point which I am unable to forget is, had it been of not stopping the steroids, doctors were ready to rule out autoimmune and she wud have got a different treatment. Unfortunately, stopped the steroids and everyone named it as autoimmune. This is my main concern that just a day back it was not autoimmune and suddenly how is it autoimmune?

Let us say that if for a normal patient, if the steroids are withdrawn, is it not possible that they have joint pains?

My second concern is that she is put on immunosuppresents. Can we not put her only on stetoids and then see how she responds? As it was just a day that she had inflammation in the leg and she was immediately put on immunosuppressant (Folitrax) injection. I am very concerned about the injection itself. Doctor has informed that it will go on for two years. So just three days inflammation has changed the complete course of treatment and my daughters future. Is three days inflammation enough to call someone autoimmune?

#

Hi,

Welcome back to icliniq.com.

I can completely understand your situation.

Normally, steroids withdrawal does not lead to pain in joints. In this case, she was already started on steroids, and early arthritis might have been masked by it. So, sudden withdrawal might have led to the unmasking of arthritis in the knee.

Cataract might have developed as a complication of uveitis or steroids. Once a diagnosis of sarcoidosis is made, long term (usually upto two years) therapy is required. Immunosuppression is required in order to reduce and stop the steroids, which are much more harmful than immunosuppressant. Folitrax can also be given as oral tablet with almost same effect. I do not know how the diagnosis of granulomatous uveitis was established. Also are there any tests suggesting sarcoidosis?

You may always have a second opinion from a qualified Rheumatologist because physical examination is very important, and much more beneficial than laboratory tests. I think the primary gaol right now is to save her vision. Cataract may be operated and is not a major concern. Immunosuppresssion if used adequately, with proper monitoring, has little consequences on long term growth. Injury to some of the body structures like eyes, and the enthesis of joints are known to ignite the autoimmune process, because these structures house some molecules which are not recognized by our immume system. this is the simplest way, in which I can explain this much complex thing to you.

Also Read Answers From:

Related Questions & Answers


What are these bumps I have in my nose, upper lip and eyebrow?

Query: Hi doctor, I have bumps around my nose, upper lip area and eyebrow. I have been to two dermatologists and they did not able to provide a treatment to get rid of them. I have had the bumps since I was 16. No topical creams have ever been able to help. The bumps do not cause any pain. One bump along t...  Read Full >>


Dr. Suvash Sahu
Dermatologist

Answer: Hi, Welcome to icliniq.com. I have read your concern and examine your pictures (attachment removed to protect patient identity). It looks like you are having syringoma or sarcoidosis. Syringoma is a noncancerous skin tumor formed by well-differentiated ductal elements. It is usually asymptomatic. Al...  Read Full

Prevention of Joint Pain in Old Age

Article Overview: Joint pain in old age is a major concern that should not be ignored. Most of us suffer from knee pain or back pain after an age. If we follow simple measures in daily routine then most of these conditions can be prevented. Read Article


Dr. Tiwari
Orthopaedician And Traumatologist

Knee joint pain and backache especially in the lumbar region is a very common problem. Almost every one suffers from these problems in life either because of unhealthy lifestyle or some disease. In most cases, these are preventable and treatable, but due to lack of knowledge most people suffer from ...  Read Article

Is vitamin D deficiency one of the reasons for psoriasis?

Query: Hi doctor, I am suffering from psoriasis for the past 24 years. I have tried a lot of ointments already. I heard one of the reasons is lack of vitamin D. Is it true? I am 54 years old now.  Read Full >>


Dr. Meha Malhotra
Dermatologist

Answer: Hi, Welcome to icliniq.com. Psoriasis is a T-cell mediated autoimmune disorder. What you have heard about lack of Vitamin D as its cause is a myth among patients because nowadays there is a new class of topical drugs available which are analogues of Vitamin D. These reduce the excessive cell proli...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.